Drought, Ballard
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Ballard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
There was slight improvement in long-term drought conditions during the month of November. Rainfall was below normal during the month, but this deficit was partially offset by low evaporation rates caused by unseasonably cool air.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
There was slight improvement in long-term drought conditions during the month of November. Rainfall was below normal during the month, but this deficit was partially offset by low evaporation rates caused by unseasonably cool air. The drought officially ended along and east of a Marion to Princeton to Cadiz line. The area of severe drought conditions persisted along and west of the Kentucky Lake region. The remainder of the drought area was classified as moderate. The main impact of the long-term drought was on farm ponds used for irrigating fields or raising livestock. Soil moisture was near normal. Some pastures remained in poor or very poor condition, but many of them improved to adequate condition. Streamflows were running about normal. At Paducah, November rainfall was 2.04 inches, which was 2.26 inches below normal. The year-to-date rainfall deficit hovered around 18 inches. The drought began in May and continued into December in most areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 31, 10:19 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1119 PM CDT WED OCT 31 2012
.UPDATE...
ISSUED AT 1119 PM CDT WED OCT 31 2012
REVISED AVIATION DISCUSSION FOR 06Z TAFS.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 236 PM CDT WED OCT 31 2012
MAIN CONCERN IS THE FREEZE POTENTIAL TONIGHT. CURRENT PLAN IS TO
LEAVE THE EXISTING FREEZE WARNING ALONE. TWEAKED TEMPERATURES
SOME...BUT THE WARNING AREA STILL LOOKS PRETTY GOOD. IF WINDS DROP
OFF COMPLETELY...WHICH IS A BIG IF...WOULD NOT BE SURPRISED TO
SEE A HARD FREEZE IN THE EAST...WHERE DEWPOINTS ARE FORECAST TO BE
IN THE MID 20S. ISOLATED AREAS OUTSIDE OF THE WARNING AREA COULD
ALSO FREEZE BRIEFLY...BUT A MAJORITY OF THAT AREA SHOULD STAY ABOVE
FREEZING.
GUIDANCE IN AGREEMENT ON WINDS BACKING TO THE WEST THURSDAY AHEAD
OF A COLD FRONT TO MOVE THROUGH THE AREA THURSDAY NIGHT. MOISTURE
RETURN AHEAD OF THE FRONT IS VERY MEAGER...SO THE FRONTAL PASSAGE
WILL BE DRY. HOWEVER...THE 12Z MODELS DO INCREASE CLOUDS IN THE
6-10KFT LAYER OVER THE NORTH THURSDAY AFTERNOON. THIS MAY AT LEAST
HOLD DOWN TEMPERATURES A FEW DEGREES UP THERE. LOWS THURSDAY NIGHT
WILL BE A BIT MILDER MAINLY DUE TO A MINOR BUMP IN DEWPOINTS.
NO SIGNIFICANT PUSH BEHIND THE FRONT...BUT IT SHOULD BE THROUGH
THE AREA BY 12Z FRIDAY. A WEAK SURFACE HIGH WILL QUICKLY SETTLE
OVER THE AREA FRIDAY...SO NORTH WINDS ON FRIDAY WILL BE RATHER
LIGHT BY THIS WEEKS STANDARDS. THAT BEING SAID...IT DOES APPEAR
THAT GUIDANCE HAS TRENDED A BIT COOLER ACROSS THE AREA FOR
FRIDAY...DESPITE SUNNY SKIES.
FRIDAY NIGHT WILL BE A TRANSITIONAL PERIOD...AS THE FLOW ALOFT
BECOMES NEARLY ZONAL...AND THE SURFACE HIGH SHIFTS EASTWARD.
RELATIVELY LIGHT WINDS WILL GRADUALLY VEER TO THE SOUTHEAST
THROUGH THE NIGHT...LEADING TO A SOMEWHAT MILDER NIGHT.
.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 236 PM CDT WED OCT 31 2012
EXCEPT FOR THE GEM...MODELS ARE IN DECENT AGREEMENT THIS WEEKEND
WITH A LOW PRESSURE SYSTEM MOVING ACROSS THE MIDDLE MISSISSIPPI
VALLEY. THE GEM TAKES THE LOW NORTH OF OUR REGION...BUT THE
ECMWF...SREF AND GFS ALL TAKE THE LOW ON A SIMILAR TRACK ACROSS
SOUTHERN MISSOURI INTO KENTUCKY/TENNESSEE. ECMWF IS STILL FASTER
THAN THE GFS...WITH SREF IN BETWEEN THE TWO...AND ECMWF IS THE
DRIEST...SHOWING ONLY A FEW HUNDREDTHS IN GENERAL ACROSS THE AREA.
WITH THE TIMING DIFFERENCES AND THE VARYING QPF AMOUNTS...STAYED IN
THE CHANCE TO SLIGHT CHANCE CATEGORIES FOR SATURDAY INTO SATURDAY
NIGHT...WITH SOME LINGERING SLIGHT CHANCE POPS FOR OUR SOUTHEAST
COUNTIES ON SUNDAY. GFS SHOWS BOUNDARY LAYER LI'S OF 0 TO -2
SATURDAY AFTERNOON...AND NEAR ZERO SATURDAY EVENING...SO CONTINUED
WITH SOME THUNDERSTORM CHANCES.
AFTER AN INITIAL WARM UP TO ABOVE NORMAL TEMPERATURES ON
SATURDAY...ANOTHER COOL DOWN IS EXPECTED ON SUNDAY INTO MONDAY WITH
PREVAILING NORTH TO NORTHWEST WINDS. NEAR NORMAL TEMPERATURES WILL
RETURN TUESDAY INTO WEDNESDAY WITH A RETURN OF SOUTHERLY WINDS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY EVENING)
ISSUED AT 1119 PM CDT WED OCT 31 2012
VFR CONDITIONS WILL PERSIST THROUGH THE VALID FORECAST PERIOD. THE
CENTER OF HIGH PRESSURE WILL SLIDE SOUTH OF THE REGION OVER THE NEXT
24 HOURS AS A WEAK COLD FRONT APPROACHES FROM THE NORTHWEST. THE
APPROACH OF THIS FRONT WILL RESULT IN AN INCREASE IN MID LEVEL
CLOUDS LATE TONIGHT AND THURSDAY. LOWEST CEILINGS THURSDAY WILL
RANGE THROUGH THE 6-10 KFT LAYER. LIGHT WNW WINDS TONIGHT WILL
BECOME MORE WSW AND INCREASE NEAR 10 KNOTS BY THURSDAY AFTERNOON.
WINDS WILL SHIFT TO THE NORTHWEST THURSDAY NIGHT WITH FRONTAL
PASSAGE.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FREEZE WARNING FROM 2 AM TO 8 AM CDT THURSDAY FOR ILZ075>078-
081>083-086-087-091.
MO...NONE.
IN...FREEZE WARNING FROM 2 AM TO 8 AM CDT THURSDAY FOR INZ081-082-
085>088.
KY...FREEZE WARNING FROM 2 AM TO 8 AM CDT THURSDAY FOR KYZ010>022.
&&
UPDATE...RJP
SHORT TERM...DRS
LONG TERM....RST
AVIATION...RJPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1003 AM CDT WED OCT 31 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1003 AM CDT WED OCT 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...A FREEZE WARNING IS IN EFFECT LATE TONIGHT FOR THE AREA GENERALLY ALONG AND EAST OF A LINE FROM MT VERNON ILLINOIS TO KENTUCKY LAKE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST SATURDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DRS
The national radar mosaic for the moment the first event began.
17 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420367, 420368, 420369, 420370, 420371, 420372, 420373, 420374, 420375, 420376, 420377, 420378, 420379, 420380, 420381, 420382, 420383.